Nebraska, 2017

Hail in Nebraska, May 15, 2017

May 15, 2017 · NWS GLD · 1 event in 1 county or zone

A severe thunderstorm produced ping-pong ball size hail east of Haigler.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A severe thunderstorm produced ping-pong ball size hail east of Haigler.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 15, 3:54 PM MST, 3 hours 21 minutes earlier.

Area forecast discussion, May 15, 3:54 PM MST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
454 PM MDT Mon May 15 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 235 PM MDT Mon May 15 2017

Scattered strong to severe thunderstorms are expected to quickly
develop after about 4 pm mdt this afternoon as a weather disturbance
moves in from the south-southwest and interacts with the dryline.
The activity is expected to move toward the northeast and should be
out of the area around 11 pm mdt. Clouds will quickly decrease
behind the thunderstorms. Southerly winds will remain in the breezy
category overnight keeping modest low level moisture in the area.
Low temperatures will remain mild for this time of year with upper
40s to low 50s in far eastern Colorado, mid 50s to low 60s east of
the state line.

Variable winds under 10 mph expected for much of the morning Tuesday
before establishing a south to southeast component at 10 to 20 mph
by mid afternoon. 850mb temperatures cool about 5F across the area
supporting highs in the mid 70s to around 80 in far eastern
Colorado, low to mid 80s elsewhere. Showers and thunderstorms, some
severe, are possible during the mid to late afternoon hours through
evening for much of the area.

.LONG TERM...(Tuesday night through Monday)
Issued at 211 PM MDT Mon May 15 2017

For Tuesday night, the dry line is anticipated to be further west
than previously forecast, sharpening over the eastern portion of the
forecast area before progressing east. A surface low moves across
the region with deep layer shear increasing to values exceeding 40
knots. Additionally, MUCAPE values of 2000+ J/kg and steep mid
level lapse rates favor severe thunderstorm development along the
dry line into the evening hours. The main threats with these
storms will be very large hail (2 inches in diameter or greater)
and strong winds. A tornado cannot be ruled out. Meanwhile, the
first of two upper closed lows advances from the desert southwest
and across the High Plains Tuesday night. This negatively tilted
trough and cold front bring additional shower and thunderstorm
chances to the area, moving from west to east.

Precipitation chances associated with the aforementioned low
continue into Wednesday. Severe potential decreases with reduced
parameters in between the two systems pegged to impact the long term
period. A brief dry period is expected midday Wednesday due to a
shortwave ridge overhead.

Models begin to diverge on Thursday and Friday with the handling of
the second (primary) upper closed low. As this system digs across
the northern desert southwest and enters the High Plains, it
generates shower and thunderstorm chances late Wednesday through
Friday. At this time it appears the better severe threat should be
east/south of the forecast area. Hope to have a better idea of what
will come out of this system in the coming days as differences are
resolved.

Conditions dry out over the weekend as the upper system exits and
heads towards the Great Lakes. There are some lingering chances into
Saturday, but it's not clear if that or the dry solution will pan
out. Depends on how quickly the disturbance leaves the area.
Westerly flow develops aloft on Monday.

Temperatures cool for the first part of the period, from the 70s on
Wednesday to the 50s/low 60s on Friday. Highs rebound over the
weekend and are back in the 70s on Monday. Low temperatures fall
from the mid 40s/mid 50s Tuesday night to the low 30s/low 40s Friday
night before warming this weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 454 PM MDT Mon May 15 2017

For KGLD...Mainly VFR conditions thru the forecast period. There
is a chance for thunderstorms that may bring conditions down due
to hail and heavy rain thru 02z-03z Tuesday. Winds SSW 15-30kts
thru 12z Tuesday...then WNW around 10kts thru 17z then becoming SE
5-10kts. LLWS 07z-12z 180@55kts.

For KMCK...Mainly VFR conditions thru the forecast period. There
is a chance for thunderstorms that may bring conditions down due
to hail and heavy rain thru 06z Tuesday. Winds SSE 15-30kts thru
10z Tuesday...then SSW around 10kts thru 17z then becoming SE
5-10kts. LLWS 06z-12z 190@35-45kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...JN
Hazardous weather outlook, May 15, 9:35 AM MST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1035 AM MDT Mon May 15 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1035 AM MDT Mon May 15 2017 /1135 AM CDT Mon May 15 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe thunderstorms are expected from mid afternoon through the
evening hours generally along and east of a line from Benkelman
Nebraska to Burlington and Cheyenne Wells Colorado. Large hail,
damaging winds over 60 mph and locally heavy rainfall will be the
primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Another round of severe thunderstorms is expected across the eastern
half of the area from late Tuesday afternoon into the overnight
hours. The best chance for severe weather will be roughly along and
east of a line from Oakley to Atwood to Stratton Nebraska. Very
large hail, 2 inches in diameter or greater, along with damaging
winds will be the main threats. However, a tornado or two cannot be
ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 4 PM MDT (5 PM CDT).

In the hours before

Special weather statement, May 15, 6:35 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
835 PM CDT MON MAY 15 2017

KSZ004-160200-
Norton KS-
835 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTON COUNTY UNTIL 900 PM CDT...

At 835 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Norcatur to 6 miles west of
Lenora. Movement was east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Norton, Almena, Lenora, Norcatur, Clayton, Edmond and Densmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3962 10015 3966 10018 3989 10018 4000 9987
      4000 9978 3976 9963 3960 9963
TIME...MOT...LOC 0135Z 260DEG 32KT 3984 10025 3962 10012

Husted
Special weather statement, May 15, 6:36 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
836 PM CDT MON MAY 15 2017

KSZ014-160145-
Thomas KS-
836 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THOMAS COUNTY UNTIL
845 PM CDT...

At 836 PM CDT, Doppler radar was tracking a strong thunderstorm near
Levant, moving north at 60 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Colby and Levant.

This includes Interstate 70 in Kansas between mile markers 41 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3924 10108 3926 10131 3957 10130 3957 10098
TIME...MOT...LOC 0136Z 186DEG 54KT 3933 10118

Husted
Special weather statement, May 15, 6:45 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
745 PM MDT MON MAY 15 2017

COZ090-KSZ001-160215-
Yuma County CO-Cheyenne KS-
745 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS UNTIL 815 PM MDT/915 PM CDT/...

At 744 PM MDT/844 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northeast of Bonny Reservoir, moving north at
35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Beecher Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas...and southwestern Nebraska.

LAT...LON 4005 10205 4000 10205 4000 10178 3967 10199
      3973 10221 4005 10215
TIME...MOT...LOC 0144Z 199DEG 29KT 3977 10207

Husted
Local storm report, May 15, 7:00 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             NORTON                  39.84N 99.89W
05/15/2017  M0.75 INCH       NORTON             KS   TRAINED SPOTTER

            A MIX OF 1/2 INCH AND 3/4 INCH

&&

JN
Local storm report, May 15, 7:09 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
809 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             10 NW ST. FRANCIS       39.87N 101.93W
05/15/2017  E1.50 INCH       CHEYENNE           KS   PUBLIC

            TIME ESTIMATED FROM RADAR. RELAYED BY EM.

&&

DR
Special weather statement, May 15, 7:09 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
809 PM MDT MON MAY 15 2017

NEZ079-080-160230-
Hitchcock NE-Dundy NE-
809 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HITCHCOCK AND
SOUTHEASTERN DUNDY COUNTIES UNTIL 830 PM MDT/930 PM CDT/...

At 809 PM MDT/909 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles west of Benkelman
to 7 miles southwest of Stratton. Movement was northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Benkelman, Trenton, Stratton, Parks and Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas...and southwestern Nebraska.

LAT...LON 4022 10092 4000 10126 4000 10176 4021 10161
TIME...MOT...LOC 0209Z 228DEG 18KT 4005 10168 4007 10132

Husted

The radar

The Goodland radar (KGLD), 74 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dundy

When
May 15, 7:15 PM MST
Where
Dundy County, 0.86 mi SW of Colfer
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.020, -101.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700510.